INTERFERON-β-1A (IFN-β-1A) IS an immunomodulator that is commonly used to treat relapsing–remitting multiple sclerosis (MS).1 Psychotic features are rare in MS,2 and they are rarely associated with IFN-β as side-effects.1 Herein we report a case of psychosis with IFN-β-1a, which went into clinical remission after treatment discontinuation. The patient gave the authors informed consent to publish this letter.
A 21-year-old woman with relapsing–remitting MS treated with IFN-β-1a presented with delusion, mistrust, suspiciousness, ideas of persecution and showed poor social functioning. MS had been diagnosed 15 months earlier and IFN-β-1a, which was the first immunomodulator treatment she received, was previously well tolerated. Her psychiatric history was negative. She did not take any other drugs or intoxicants and did not report any history of external or environmental trauma. Neurological examination was normal.
Cerebral magnetic resonance imaging (MRI) was not different from the previous scans. Routine laboratory testing was normal. We decided to stop the immunomodulator treatment and to introduce an antipsychotic drug (risperidone 2 mg per day). Three months later the patient showed normal social functioning, and was neither depressed nor delirious. There was no relapse after 9 months and a new immunomodulator (glatiramer acetate) was started.
Psychosis is an unusual behavioral consequence of MS2 and the specific mechanism of IFN-β-1a-related psychiatric disorders remains unknown. Reiss et al. published a case of psychosis in MS with left temporal lobe lesions.3 In the present case cerebral MRI did not indicate any change in this area.
We analyzed the data at the pharmacovigilance department of the CHU of Caen and, according to the French imputation method, the score of imputability was determined to be possible (C1S1). The time of appearance of the event and the complete remission of symptoms after treatment discontinuation were compatible with IFN-β-1a as a cause. In the literature we found one case of psychosis with IFN-β-1a.4 The other cases were associated with IFN-β-1b5 or unpublished.
The present case suggests than IFN-β-1a was responsible for the psychotic symptoms. Physicians should be aware of the possibility of psychiatric side-effects with IFN-β-1a.